West Virginia, 2008

Hail in West Virginia, April 19, 2008

April 19, 2008 · NWS RLX · 2 events in 1 county or zone

Cooling aloft and an approaching occluded front helped trigger thunderstorms over northeast Tennessee and southwest Virginia. These storms moved into southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Cooling aloft and an approaching occluded front helped trigger thunderstorms over northeast Tennessee and southwest Virginia. These storms moved into southern West Virginia. Most of the storms produced brief heavy rain. One cell pulsed to a stronger level and produced large hail in Raleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 19, 2:49 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 19, 2:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT SAT APR 19 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW BRINGS WET AND COOLER WEATHER THROUGH
SUNDAY.  A WEAK COLD FRONT APPROACHES BY WEDNESDAY AFTERNOON BUT MAY
WASH OUT IN OUR VICINITY BY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC FRONT TO PUSH THROUGH IN 20-22Z TIME FRAME...WITH SHOWERS ALONG
AND AHEAD OF. INITIAL SHOWERS WEAKENED AS THEY CROSSED INTO CENTRAL
LOWLANDS...WITH STUBBORN DRY AIR TAKING ITS TOLL. EXPECT ATMOSPHERE
TO MOISTEN UP SOMEWHAT AS FRONT GETS CLOSER. NOTHING PLUGGED IN WITH
FRONTAL SHOWERS ATTM. VORT MAX LOOKS TO CATCH UP TO FRONTAL BOUNDARY
OVER CWA. THUS CANT RULE OUT CONVECTION WITH FRONTAL PASSAGE THIS
AFTERNOON...WITH CAPES IN THE 300 J/KG RANGE AND MID LEVEL LAPSE
RATES AROUND 6 C/KM. CONVECTION SHOULD FIRE ALONG LEADING EDGE/JUST
AHEAD OF COLD POOL AS IT MOVES INTO REGION. WITH MID LEVEL LAPSE
RATES AROUND 7 C/KM AND DEEP SHEAR 50-60KTS ALONG SOUTHERN COAL
FIELDS/SW VIRGINIA/EASTERN KY...COULD SEE SMALL HAIL. AS A RESULT
MAINTAINED MENTION OF HAIL IN THESE AREAS THIS AFTERNOON/EVENING.
ONE THING LACKING FOR LARGE HAIL IS GOOD CAPE/STRONG UPDRAFT.

THINGS QUIET DOWN OVERNIGHT WITH UPPER LEVEL LOW APPROACHING AND
MOVING THROUGH WESTERN PORTIONS OF CWA BY END OF PERIOD...WITH CAT
POPS CONFINED TO EKN VCNTY. THIS WILL KEEP THE CLOUDS GOING...WITH
ABUNDANT LOW LEVEL MOISTURE. STAYED CLOSE TO GUIDANCE FOR MINT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
BOTH THE NAM AND GFS REMAIN SIMILAR IN THEIR SOLUTIONS THIS RUN AND
HAVE PRETTY MUCH GONE WITH THEM.  SURFACE LOW APPEARS TO WOBBLES
EVER SO SLOWLY SOUTHEASTWARD AND OFF THE CAROLINA COAST BY
TUESDAY...AS A SERIES OF VORTS ROTATE AROUND IT. KEPT HIGH POPS IN
THE WEST ON THE EASTERLY FETCH OF THE SYSTEM ON SUNDAY AND GRADUALLY
DIMINISH THEM FROM WEST TO EAST THROUGH MONDAY AND MONDAY NIGHT.
OTHER THAN MINOR DETAIL ADJUSTMENTS...GUIDANCE TEMPERATURES LOOKED
PRETTY REASONABLE THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HPC MEDIUM RANGE GROUP PREFERRED THE ECMWF SOLUTION AGAIN TODAY.

MAIN FORECAST DILEMNA IS HOW FAR SOUTH THE COLD FRONT GETS ON DAY 4
INTO DAY 5/WEDNESDAY INTO THURSDAY.  500 MB HEIGHTS REMAIN QUITE
HIGH WITH THE RIDGE OVER SRN GULF COAST STATES.  THIS FRONTAL
BOUNDARY EXPECTED TO BREAK DOWN ON DAY 5/THURSDAY.  12Z GFS BRINGS
NEXT FRONT THRU FASTER THAN 00Z ECMWF.  FOR NOW HELD ONTO THE SLOWER
ECMWF SOLUTION.

DID THINK THE HPC DEW POINTS WERE TOO LOW FOR MUCH OF WEDNESDAY AND
THURSDAY. RAISED INTO THE 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONTINUES THIS AFTERNOON AND EVENING. BRIEF DROPS TO MVFR IN
HEAVIER SHOWERS POSSIBLE. SLGHT CHC TRW LATER THIS AFTERNOON AS
UPPER LEVEL DISTURBANCE APPROACHES...WITH CHC FOR GS OVER SOUTHERN
WV/NERN KY/SWRN VA BETWEEN 20-00Z. AS UPPER LEVEL LOW CLOSES
IN...CEILINGS DROP TO MVFR 04Z SUNDAY IN MOUNTAINS FIRST...AND
COVERING REST OF AREA BY 06Z. AS UPPER LEVEL LOW PRESSURE MOVES
THROUGH TAF SITES...CEILINGS WILL CONTINUE TO DROP...INTO IFR AT ALL
SITES BY 12Z. CONDITIONS IMPROVE TO MVFR CEILINGS 15Z AREAWIDE.

AVIATION OUTLOOK /AFTER 12Z SUN/...IMPROVING TO VFR CONDITIONS
SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...30
SHORT TERM...JS
LONG TERM...KTB
AVIATION...30
Hazardous weather outlook, Apr 19, 1:27 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT SAT APR 19 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-201830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
227 PM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF COLDER AIR MOVING IN ALOFT AND A COLD FRONT
WILL GENERATE WIDESPREAD SHOWERS THIS AFTERNOON INTO THIS
EVENING.

SOME EMBEDDED THUNDERSTORMS ARE ALSO LIKELY. THESE COULD PRODUCE
HAIL LATE THIS AFTERNOON INTO EARLY THIS EVENING. MOST OF THE HAIL
WILL BE LIKELY BE SMALL...BUT IF ENOUGH DESTABILIZATION OF THE
ATMOSPHERE OCCURS...PENNY SIZE HAIL OR LARGER COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Apr 19, 2:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT SAT APR 19 2008

WVZ033>036-192100-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
355 PM EDT SAT APR 19 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 4 AND 5 OCLOCK...SHOWERS OR BRIEF THUNDERSTORMS WILL BE
MOVING NORTH AT 35 MPH THROUGH PARTS OF MCDOWELL...WYOMING...RALEIGH...
FAYETTE COUNTIES IN SOUTHERN WEST VIRGINIA.

SMALL HAIL AND GUSTY WINDS COULD EASILY OCCUR FOR A BRIEF TIME.

THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR ANY STRONGER
DEVELOPMENT AND A POSSIBLE SHORT FUSE WARNING.

KTB

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Raleigh

When
April 19, 4:30 PM EST
Where
Raleigh County, Glen Daniel
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -81.350

Hail, Raleigh

When
April 19, 4:35 PM EST
Where
Raleigh County, 4 mi W of Bradley
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -81.273

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 85974, 85975.